Forum

Copaxone

Hi, I was just wondering if anyone else takes copaxone here? I’m on day 14 of this med and 3 days ago I started with awful hip and lower back ache. It feels like it’s almost permanently seized up.

I know back pain is listed as a side effect, but it’s classed as a ‘rare’ one. I’m just wondering if anyone that takes copaxone-or has in the past-has also experienced this back pain? I’m taking myself off it for a few days to see if it improves.

Thanks in advance, Sarah

hi sarah

i took copaxone for 5 years and never had that symptom.

tell your ms nurse and see what he/she advises.

i had to come off it because i had bad ipotrophy so was put on tecfidera.

good luck

carole x

I take copaxone and never had back pain. Could be some MS symptoms flaring up as opposed to the medication? X

Hi Carol, thanks for your reply.

How have you been on tecfidera?

My ms nurse is quite blasé about all things ms, I don’t really feel comfortable talking to her. She told me it’s ‘no big deal’ if you get a return of symptoms because it’s just a flare up, not a real relapse. I found that a bit odd, because I’ve read a flare up is indeed a relapse, and it can mean a worsening if symptoms.

Sarah xx

Oh Sarah, there are better 1s out there. Been on Copaxone 12 years, I’m SPMS now & cannot wait to stop them. To be honest I’m already ‘weaning’ myself off them. Go for something else, my bloody legs are so dented I would have asked for something else, I dread them. Not trying to upset you, but there are definitely better 1s, I did not have the advice, you can. Don’t get me wrong, was good for at least 10 years, but if your young they are not good for the horrible marks on you. Ask for some guidance on the other DMDs, it’s not the best 1 out there. Tracey xx

I hate the term ‘flare up’. What, I ask you, is the difference between a flare up and a relapse? Bugger all in my (not massively) humble opinion.

This is what the MS Society thinks about what constitutes a relapse: https://www.mssociety.org.uk/what-is-ms/types-of-ms/relapsing-remitting-rrms

​And as for Copaxone, I took it for 5 years. Ultimately it didn’t work for me, I was starting to have more and more relapses while on it. But side effects, nah.

It might be a rare side effect, but if it’s listed as a side effect then some people clearly experience it. And if it’s a bad side effect, then it seems simple to me, stop taking it. It’s not as if there aren’t other DMDs out there that you can change to. Personally I don’t really understand why you’d have Copaxone as a first DMD (assuming that’s what it is) given that there are other therapies which are better in terms of relapse reduction and are oral therapies (such as Tecfidera).

Sue

1 Like

Thank you all for taking the time to reply, I’m a bit lost when it comes to DMDs, my neurology only gave me the option of three, one being copaxone, the other rebif and the third I can’t remember, but she put me off it with saying there were severe side effects to do with the liver.

Its too early to tell if copaxone would work for me, but the hard lumps under the skin are already bothering me, and I’m not looking forward to the dents everyone seems to get further down the line.

Does anyone know if DMD availability is dependent on region? I’m in the NW and my treatment is at Salford and north Manchester, I was wondering if maybe there’s only three available here

Sarah xx

Hi Sarah

I’m in the North West and my treatment is based at Salford Royal too. I was diagnosed last year and after consultation with the neurologist it was decided that copaxone would be the best DMD for me. I’ve been on it now for a year - and having just had my yearly appointment with the neurologist I am being taken off copaxone and put onto Tecfidera. This is essentially down to having had some pretty rotten reactions to the copaxone lately and that I have lipoatrophy (dented, lumpy legs!).

Must admit i’m looking forward to not having to inject three times a week but i’m nervous about starting on Tecfidera.

This is a shitty condition - you’re stuck between a rock (of relapses) and a hard place of nastiness in the form of side effects! :frowning:

Mine is like that! I don’t feel very comfortable going to her for help or advice as I don’t feel she takes me seriously. Fortunately there are two but she is the junior one so it’s always her that calls you back when you phone the helpline. I have found that with her I have to be my own advocate, whereas with the other one I can just relax as I trust him far more.

Last year I had a new symptom and she still said it was “not a relapse, just a flare up”. A flare up of what, I asked? I’d never had symptoms in my feet before. I even looked up the definition of relapse, which does indeed include ANY new symptoms, regardless of whether your MS nurse thinks they are trivial… gah. She makes you feel like you’re a hypochondriac.

And when I quit Avonex due to mental health side effects and the fact that it wasn’t working and the fact that my neurologist had written to me saying I needed to change meds - all sound reasons, I thought - I spoke to her and she just told me I should carry on taking it until my next neuro appointment which was ages away. It felt like she was spouting advice from a book and not actually listening at all. I ignored her and the neuro agreed with me, but it leaves you feeling like you can’t rely on the advice from your own MS nurse which makes you feel a bit unsupported :frowning:

And AND when the neuro asked her to organise a JC test for Tysabri (emailed while I was talking to him, so I know he didn’t forget himself!), she didn’t bother - so that was strike three…

She’s nice and all, and I know she is probably overworked etc, so I feel bad having a whinge - but you also need someone you can really trust, who pays attention to you as the patient, right?

Sorry you triggered a bit of a rant there!

DMD availability depends on how active your MS is. The “stronger” the drug the more the side effects, so they only offer them for those with more active MS.

If you are on the bottom rung (which you are from the DMDs you’ve been offered) then it means I suspect that you don’t have much MS activity. I’m “lucky” enough to have highly active MS which means my next step after Avonex is to whizz straight to the top of the ladder for Lemtrada. I would rather be on bottom rung which, sadly, does involve a lot of needles…

Good luck

Hi NanaJuls, I wonder if we have the same neurologist too, Will you please let me know how you get on with the tecfidera? I didn’t want rebif mainly because she mentioned the flu like symptoms.

were you given the choice of three or did they offer you more?

So it’s not dependent on area at all?

If you don’t mind me asking, how long have you had ms?

At my first appointment we discussed about three I think…I can’t remember the third one, but the second was Tecfidera. I decided against Tec at that time because there were potentially more side effects. Tecfidera was the only one mentioned this time, but it was what I was expecting anyway.

Not as far as I know - but different neurologists may have different opinions about things of course.

I was diagnosed in 2015.

I understand the worry as it isn’t very pleasant BUT for most people the flu symptoms settle down within a few weeks or months and in any case they are very manageable with Paracetemol / ibuprofen.

I used to take a couple of paracetemol before dinner, do the shot after dinner have pudding as a treat for being so brave (!) and that was it. Occasionally needed a couple of ibuprofen at bed time if I started feeling a bit rubbish later in the evening. But by the time you wake up the next morning, the symptoms have gone.

hi sarah and nana juls

i go to salford royal and i’m under dr rog.

i rarely see him but see my ms nurse every 3 months to be closely monitored on tecfidera.

you’re right about potential damage to the liver.

that’s why my ms nurse monitors my lymphocyte levels.

thank god for the nhs!

carole x

I can’t thank you all enough for replying, you’ve all given me some very good advice.

Carole and nanajuls, I’m under Dr Mihalova at Salford, I’ve been very pleased with her, but find my ms nurse a bit blasé about any concern. I’m sure I just need time to settle in with her so we’ll see!

my ms nurse also works from a clinic in bolton where i live.

it’s at the other side of bolton so takes just as long to get there as it does to get to salford by motorway.

handy though to have another long term conditions clinic.

carole x

Hi Sarah / Carole

I posted a few things previously as anonymous because I dont like my forum name but cant be bothered to change it but you all get to recognise my posts eventually :slight_smile:

Im still really unsure about which of the sweeties to take (absolutely dreadding it) but Sue has given me some good advice on a previous post.

Sarah sounds like youve had to rough and all started a few months prior to me last year - I think that makes us buddies…

Carole what happened on Copaxone? Did you relapse why did you stop?

Thanks

N

hi N

i stopped copaxone because i had bad lipotrophy.

my ms nurse said “you will never have to inject again” and gave me a choice of the new oral therapies.

i chose tecfidera and i’m really pleased with it.

i haven’t had a proper relapse with either copaxone or tecfidera.

i did have a couple of what i thought were relapses but the specialist said were pseudo relapses caused by bladder infections.

so happy days!

carole x